Summary of WFU Faculty Information Forms

For

Reporting Professional Activities

Math Department

2006-2007

 

 

I. Publications, Performances, Exhibits

II. Papers and Presentations

III. Editorships, Offices, and Consultancies

IV. External Grants Received

V. Awards

 

 

I.          Publications, Performances, Exhibits

 

 

Allen, Edward E.

 

(with Jacquelyn S. Fetrow, Larry W. Daniel, Stan J. Thomas and David J. John) Computational Algebraic Applications to Dependency Models of Protein Signal Transduction Networks from Time-Series Data, Journal of Theoretical Biology 238 (2006),  317-330.

 

(with Anthony Pecorella, Jacquelyn Fetrow, David J. John and William Turkett) Reconstructing Networks Using Co-Temporal Functions, Proceedings of Association of Computing Machinery Southeast Conference 2006, 417-422.

 

 

Berenhaut, Kenneth S.

 

(with Saidak, F. and O’Keefe, A. B.)  Recursive sequences of the form $y_n=a_{n}y_{n-1}+y_{n-2}$ with integer coefficients, Indian Journal of Mathematics, Vol. 48 (2006), no. 1, 39-54.

 

(with Stevic, S.)   A note on positive non-oscillatory solutions of the difference equation $x_{n+1}=\alpha + \frac{{x_{n-k}}^p}{{x_n}^p}$.  J. Difference Equ. Appl. 12 (2006), no. 5, 495--499.

 

(with Foley, J. D., and Stevic, S.) The global attractivity of the rational difference equation $y_{n}=\frac{y_{n-k}+y_{n-m}}{1+y_{n-k}y_{n-m}}$,  Applied Mathematics Letters, Published online at Science Direct, 30 May 2006.

 

(with Stevic, S.) The global attractivity of a higher order rational difference equation, Journal of Mathematical Analysis and Applications, Published online at Science Direct, 24 April 2006.

 

(with Stevic, S.) The difference equation $x_{n+1}=\a+\frac{x_{n-k}}{\sum_{i=0}^{k-1}c_ix_{n-i}}$ has solutions converging to zero, Journal of Mathematical Analysis and Applications, Published online at Science Direct, 24 April 2006.

(with  Dice, J. E., Foley, J. D., Iricanin, B. and Stevic, S.) Periodic Solutions of the Rational Difference Equation $y_{n}=\frac{y_{n-3}+y_{n-4}}{y_{n-1}}$,  J. Difference Equ. Appl. 12 (2006), no. 2, 183--189.

(with Foley, J. D.) Explicit bounds for multi-dimensional linear recurrences with restricted coefficients,  Journal of Mathematical Analysis and Applications, Published online at Science Direct, 9 November 2005.

(with Goedhart, E. G., Stević, S.) Explicit bounds for third-order difference equations, ANZIAM  J.  47 (2006), 359-366.

(with K. S., Foley, J. D. and Stevic, S.) Quantitative bounds for the recursive sequence $y_n=A+\frac{y_{n-1}}{y_{n-k}}$, Applied Mathematics Letters, Published online at Science Direct, 18 January 2006.

(with Stevic, S.) A note on the difference equation $x\sb {n+1}=\frac{1}{x\sb nx\sb {n-1}}+\frac{1}{x\sb {n-3}x\sb {n-4}}$.  J. Difference Equ. Appl. 11 (2005), no. 14, 1225--1228.

 

 (with Morton, D. C. and Fan, Y. W.) Bounds for second-order recurrences in terms of maximal products over integer partitions, Proceedings of the Eleventh International Conference on Fibonacci Number, To Appear in June 2006.

(with Lewis, J., Souter, R. and Daniels, R. F.) Completely compatible taper, whole tree and merchantable volume models based on the gamma and inverse gamma probability functions, Forest Science, 51, No. 6., pp. 578-584.

(with Fan, Y. W.) A bound for linear recurrence relations with unbounded order.  Comput. Math. Appl. 50 (2005), no. 3-4, 509--518.

(with Thul, C., Choi, H. S., Suerken, C. and Norris, J.) A comprehensive survey of school psychologists' attitudes, feelings, and professional services offered to gay male and/or lesbian parents and their children, Journal of Applied School Psychology, Volume 22, Issue 1, pages .

(with Morton D. C. and Fletcher, P. T.) Bounds for inverses of triangular Toeplitz matrices.

SIAM J. Matrix Anal. Appl. 27 (2005), no. 1, 212—217.

 

 

Jiang, Miaohua

 

(with R. de la Llave) Linear Response function for Coupled Hyperbolic Attractors, Communications in Mathematical Physics, 261, 379-404 (2006)

 

 

Kirkman, Ellen E.

 

(with Kuzmanovich, J.) Fixed subrings of Noetherian graded regular rings, Journal of Algebra 288 (2005), 463-484

 

 

Kuzmanovich, James J.

 

(with Kirkman, E.) Fixed Subrings of Noetherian Graded Regular Algebras, Journal of Algebra 288 (2005), 463 – 484.

 

 

Norris, James L.

 

(with Thul, C., Choi, H. S., Suerken, C. K. , Berenhaut, K. S.) A comprehensive survey of school psychologists' attitudes, feelings, and professional services offered to gay male and/or lesbian parents and their children, Journal of Applied School Psychology, Volume 22, Issue 1, pages .

 

Plemmons, Robert J.

 

(with Pauca, P. and Piper, J.) Nonnegative matrix factorization for spectral data analysis, 
Linear Algebra and its Applications, Linear Algebra and Applications, Online Science Express, 24 August 2005

 

(with Shahnaz, S., Berry, M. and Pauca, P.) Document Clustering using Nonnegative Matrix Factorization. Information Processing and Management, Vol. 42, pp. 373-386, January 2006.

 

(with Bardsley, J., Jefferies, S. and Nagy, J.) A Computational Method for the Restoration of Images with an Unknown, Spatially-Varying Blur. Optics Express, Vol. 14, no. 5, pp. 1767-1782, March 2006.

 

(with Mu, Z. and Santago, P.) Iterative Ultrasonic Signal and Image Deconvolution for Estimation of the Complex Medium Response, International Journal of Imaging Systems and Technology, Vol. 15, no. 6, pp. 266-266, April 2006.

 

 

Robinson, Stephen B.

 

(with Drabek, P.) Multiple positive solutions for elliptic boundary value problems, Rocky Mountain Journal of Mathematics, Volume 36, Number 1, 2006

 

(with Rudd, M.) Multiplicity results for semipositone problems on balls. Dynamic Systems and Applications, 15 (2006), no. 1, 133--146.

 

 

 

II.        Papers and Presentations

 

 

Allen, Edward E.

 

Lecture:  Algebraic and discrete techniques in modeling signal transduction networks from time-series data, Formal Power Series and Algebraic Combinatorics, Taormina Italy, June 24, 2005.

 

Paper:  Discrete Mathematical Modeling of Signal Transduction Networks, (co-authors E. E. Allen, D. J. John, J. S. Fetrow, S. J. Thomas, L. W. Daniel), Poster Session, August 1, 2005, The Protein Society Nineteenth Symposium Poster Session, Boston, MA.

 

Presentation:  Reconstructing Networks Using Co-Temporal Functions, (with Anthony Pecorella, Jacquelyn Fetrow, David J. John and William Turkett), Association of Computing Machinery Southeast Conference 2006, Melbourne Florida, March 2006.  
 
Note: William Turkett did the presentation of the preceding paper.

 

 

Berenhaut, Kenneth S.

 

Presentation:  Quantitative Bounds for Linear Difference Equations, Conference on Differential & Difference Equations and Applications, August 1-5, 2005, Melbourne, Florida.

 

Presentation:  (with Foley, J. D.) Linear Difference Equations and Associated Polynomials, Conference on Difference Equations, Special Functions and Applications, July 25 - July 30, 2005, Munich, Germany

 

Presentation:  (with Foley, J. D., and Stevic, S.) The Periodic Character of the Rational Difference Equation yn = 1+ yn-k/yn-m, Joint Mathematics Meetings, January 12–15, 2006, San Antonio, Texas.

 

Presentation:  (with Foley, J. D.) Periodicity and patterns in nonlinear difference equations, 2006 Southeast Regional Meeting On Numbers, March 18-19, 2006, Furman University

 

Presentation:  (with Gibson, B. G. and Newman, J. H.) Bounds for fourth order (0,1) difference equations, MAA MathFest, August 4–6, 2005, Albuquerque, NM.

 

Presentation:  (with O’Keefe, A.) Bounds for Recurrences on Partially Ordered Sets, Joint Mathematics Meetings, January 12–15, 2006, San Antonio, Texas.

 

Presentation:  (with A. O’Keefe, and F. Saidak), Recurrences on ranked posets, 2006 Southeast Regional Meeting On Numbers, March 18-19, 2006, Furman University

 

(with  Abernathy, Z. J. and Y. W. Fan), Bounds for Linear Recurrence Relations with Unbounded Order, Joint Mathematics Meetings, January 12–15, 2006, San Antonio, Texas.

 

*Underline designates Presenter.

 

 

Kirkman, Ellen

 

Paper: (with Kuzmanovich, J. and Zhang, J.) “Reflections of regular algebras”, MAA Southeast Section Meeting, Auburn University, Auburn, AL, 31 March – 1 April, 2006.

 

 

Kuzmanovich, James

 

Paper:  “Reflections of Artin-Schelter Regular Algebras”, Special Session on Regular Algebras and Noncommutative Geometry, American Mathematical Society Meeting, Unversity of Oregon, Eugene, Oregon, November 11 – 13, 2005.

 

Norris, James L.

 

Presentation:  (with Turket, W. H., Thomas, S. J., Reily, A. J., and Petrow, J. S.) Modeling protein signal transduction network via Markov Chain Monte Carlo sampling of Bayesian networks. The Protein Society 19th Symposium.  Boston, Massachusetts.  July 30-August 3, 2005.

 

 

Plemmons, Robert J.

 

Paper and Presentation:  “Optimizing Phase Masks for Iris Recognition”, Optical Society of America,

Charlotte, NC, July 2005.

 

Presentation:  “Array Imaging for Superresolution”, International Conference on Superresolution Imaging,

Hong Kong, China, August 2005.

 

Presentation:  “The PERIODIC System for High Resolution and Low Profile Imaging”,

Optical Society of America, Atlanta, GA, October 2005.

 

Paper and Presentation:  “Algorithms and Theory for Nonnegative Matrix Factorizations in Data Mining”, International Conference on Computational Statistics, Limassol, Cyprus, October 2005.

 

Presentations:  “Nonnegative Matrix Factorization and Applications”, Technion Workshop on Data Mining, Haifa, Israel, December 2005.

 

Presentations:  “Some Computational Issues in Spectral Imaging”,  SIAM Conference on Imaging Science, Minneapolis, MN, May 2006.

 

Presentations:  “Low-Rank Nonnegative Factorizations for Spectral Imaging Applications”, Stanford Workshop on Algorithms for Modern Massive Data Sets, Palo Alto, CA, June 2006.

 

 

Raynor, Sarah G.

 

Presentation:  “Blowup Solutions of the Semilinear Schrödinger Equation,” at the Nonlinear Dispersive Wave Phenomena conference in Anogia, Crete, Greece, July 11, 2005.

 

 

Robinson, Stephen B.

 

Presentation:  Multiple positive solutions for singular boundary value problems”.  Invited to participate in special session: Boundary Value Problems for Ordinary Differential Equations for the AMS meeting in San Antonio in January, 2006.

                                                                                                                

Lecture: Multiple positive solutions for singular boundary value problems” and “Multiple positive solutions for elliptic boundary value problems”.  Invited to participate in special session at DCDIS-Differential Equations, July 29th to July 31st at the University of Guelph, Ontario.

 

 

 

III.             Editorships, Offices, Consultancies

 

MATHEMATICS

 

Berenhaut, Kenneth S.

 

Associate Editor, Australian Journal of Mathematical Analysis

 

Editorial Board, International Mathematical Forum

 

Editorial Board, International Journal of Contemporary Mathematical Sciences

 

Editorial Board, International Journal of Mathematical Analysis

Editorial Board, Applied Mathematical Sciences

 

Editorial Board, The Journal of World Mathematical Review

 

Editorial Board, International Journal of Algebra

 

Founding Editor, Involve-Mathematics

 

 

Carmichael, Richard D.

 

Editorial Board, International Journal of Mathematical Sciences.

 

Editorial Board, Journal of the North Carolina Academy of Sciences.

 

 

Kirkman, Ellen E.

 

Joint Data Committee (AMS, MAA, ASA, IMS, SIAM) – Chair and AMS representative – meeting in San Antonio, Texas, January 15, 2006.  I am a co-author  (with AMS staff) of three articles that analyze the data the AMS gathers:

 

·        “2005 Annual Survey of the Mathematical Sciences (AMS-ASA-IMS-MAA): First Report”, Notices of the AMS, February 2006, (Volume 53, Number 2), 230-245.

·        “2004 Annual Survey of the Mathematical Sciences (AMS-ASA-IMS-MAA): Second Report”, Notices of the AMS, August 2005 (Volume 52, Number 7), 745-758.

·        “2004 Annual Survey of the Mathematical Sciences (AMS-ASA-IMS-MAA): Third Report”, Notices of the AMS, September  2005 (Volume 52, Number 8), 871-883.

 

Participated in Panel sponsored by Association of Women in Mathematics at Joint Meetings, San Antonio, Texas, 12 January, 2006, “Lawrence Summers: one year later”.

 

Chair, AMS Southeastern Section Program Committee

 

Elected Governor, Southeastern Section MAA: Term July 2006-June 2009.

 

Appointed member to the 2005 CBMS Survey Committee (of the Conference Board of the Mathematical Sciences, Washington, D.C.) (met in San Antonio, Texas, 13 January 2006)..

 

Appointed AMS representative to the Commission of Professionals in Science and Technology (Washington, D.C.)

 

Appointed member of the MAA Committee on the Teaching of Undergraduate Mathematics (CTUM) (met San Antonio, Texas 12 January 2006).

Kuzmanovich, James

 

Member of the Board of Editors of Communications in Algebra.

 

 

Plemmons, Robert J.

 

Advisory Editor, Linear Algebra and Applications

 

Editorial Board, Electronic Transactions on Numerical analysis

 

Editorial Board, Applied and Computational Control, Signals, and Circuits

 

Chair, Society for Industrial and Applied Mathematics, Section Committee

 

 

 

IV.              External Grants Received

 

 

Plemmons, Robert J.

 

$304,000         “Space Situational Awareness-Research at Air Force Maui Space Center

                        AFOSR – subcontract from UNM

                        Increment $65,000, January 2006

 

 

$80,000           “Novel Integrated Optical systems for Iris Recognition”

                        CIA Funding through DynCorp, Inc.

                        February, 2006, Co-PI

 

 

$238,180 – 3 yr total.  

I am also a Co-PI, along with Paul Pauca on an ARO Grant with Todd Torgerson as PI.  “Innovative Methods for High Resolution Imaging and Feature Extraction”  June 2005

 

 

$143,700 (first yr) Computational Methods for 3-D Data Analysis using Tensor Factorization

                               Army Research Office

*submitted June 2006

 

 

 

 

 

Robinson, Stephen B.

 

$20,000           “Quasilinear Boundary Value Problems”

                        Czech Ministry of Education

 

 

 

V.                 Awards for Distinguished Teaching, Research, or Professional Activites

 

Berenhaut, Kenneth S.

 

M. A. Hooder at the 2006 Graduate Hooding Ceremony

 

“Certificate of Appreciation”  This is a student nominated award and is issued by the student government.

 

2006 Alfred P. Sloan Foundation Research Fellowship Nominee

 

2006 Wake Forest University Excellence in Research Nominee

 

Howards, Hugh

 

“Certificate of Appreciation”  This is a student nominated award and is issued by the student government.

 

 

Jiang, Miaohua

 

Sterge Faculty Fellow

 

 

Raynor, Sarah

 

Sterge Faculty Fellow

 

 

Robinson, Stephen B.

 

“Certificate of Appreciation”  This is a student nominated award and is issued by the student government.

 

 

Warrington, Gregory S.

 

Sterge Faculty Fellow